Pennsylvania, 2012Flash Flood and Damaging Winds in Pennsylvania, June 22, 2012
June 22, 2012 · NWS CTP · 3 events in 3 counties and zones
A cold front triggered scattered strong to locally severe thunderstorms during the early afternoon over portions of the Mid-Susquehanna Valley. Later in the evening, a slow-moving isolated thunderstorm produced locally heavy rainfall and flash flooding in extreme southern Dauphin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered scattered strong to locally severe thunderstorms during the early afternoon over portions of the Mid-Susquehanna Valley. Later in the evening, a slow-moving isolated thunderstorm produced locally heavy rainfall and flash flooding in extreme southern Dauphin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 22, 11:10 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 22, 11:10 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT FRI JUN 22 2012
.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON
AND REACH THE MID ATLANTIC COAST LATE TONIGHT. HIGH PRESSURE WILL
BUILD INTO THE REGION FROM THE WEST OVER THE WEEKEND...BRINGING
MUCH LOWER HUMIDITY AND MORE COMFORTABLE...THOUGH STILL SLIGHTLY
ABOVE NORMAL HIGH TEMPERATURES. ANOTHER...STRONGER COLD FRONT
WILL PUSH THROUGH THE STATE SUNDAY NIGHT OR MONDAY. AN ANOMALOUS
UPPER LEVEL TROUGH WILL DEVELOP OVER THE NORTHEAST CONUS BY THE
MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SFC COLD FRONT MARCHING ACROSS THE ALLEGHENY PLATEAU OF NWRN PENN AT
MIDDAY...ACCOMPANIED BY MAINLY SCATTERED SHOWERS. THE FRONT WILL
SOON BE ENTERING A MORE FAVORABLE/UNSTABLE ENVIRONMENT FOR RAPID
TSRA DEVELOPMENT ACROSS THE SUSQ VALLEY AND SCENT MTNS. FIRST
LIGHTNING STRIKE OCCURRED RECENTLY WITH A FRESH STORM FORMING JUST
AHEAD OF THE CFRONT AND ABOUT 20NM NNE OF KUNV.
THE CFROPA OCCURRING CLOSE TO AND JUST AFTER THE TIME OF MAX
HEATING...COMBINED WITH PWATS BTWN 1-2SD ABV NORMAL...SHOULD PRODUCE
A GOOD CHC OF RAIN IN MOST LOCATIONS ACROSS THE SERN HALF OF THE CWA
THIS AFTERNOON AND EARLY THIS EVENING. THE EXCEPTION WILL BE TO THE
NW OF A LINE FROM KDUJ TO KELZ...WHERE DRIER DEWPOINTS ARE
OVERSPREADING THE AREA IN THE WAKE OF THE CFRONT.
SVR WX IN THE FORM OF MULTI CELL TSRA /WITH BRIEF DAMAGING
DOWNBURSTS AND ONE-INCH HAIL/ APPEARS A POSSIBILITY ACROSS OUR SE
ZONES...WHERE FROPA WILL LIKELY NOT OCCUR UNTIL EARLY THIS EVENING.
SREF DATA INDICATES THE AREA FROM MDT SEWRD COULD SEE CAPES NEAR
2000J/KG...SUPPORTING SOME STRONG UPDRAFTS AND THE POSSIBILITY OF LG
HAIL. SHEAR PROFILE SUGGESTS MULTI-CELL STORMS AS THE PRIMARY
TYPE...ALONG WITH A FEW MINI BOWS ECHOES WITH ENHANCED/FOCUSED
DOWNDRAFTS.
SIGNIFICANT RAIN AMOUNTS DON/T APPEAR TO BE IN THE CARDS...AS FRONT
WILL MOVE STEADILY ACROSS THE REGION. HOWEVER...THE ANOMALOUSLY HIGH
PWATS IN ADVANCE OF FROPA /AND POTENTIALLY BRIEF TRAINING OF A FEW
TSRA MOVING FROM 240-250 DEG/ SHOULD PRODUCE AT LEAST SOME LOCALIZED
ONE HALF INCH PLUS RAIN AMTS...WITH MOST PLACES ACROSS THE CENTRAL
MTNS AND MIDDLE SUSQ VALLEY SEEING 0.25 OF AN INCH OR LESS.
MAX TEMPS THIS AFTERNOON WILL VARY FROM THE MID 70S ACROSS THE NW
MTNS...TO THE LOWER AND MID 80S IN THE CENTRAL ZONES...AND AROUND
90F IN THE GREATER YORK...LANCASTER AND HARRISBURG AREA. HEAT
INDICES IN THE LOWER SUSQ VALLEY WILL BE IN THE MID 90S.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
CDFRONT WILL SLOW DOWN BEFORE EXITING EASTERN PA THIS EVENING...THE
RESULT SHORTWAVE ROUNDING BASE OF UPSTREAM TROF. THUS...HAVE HELD
ONTO THE CHC OF SHRA/TSRA UNTIL AROUND 08Z FROM HARRISBURG
EASTWARD. CLEARING SKIES...A LGT WIND AND RECENT RAINFALL COULD
RESULT IN SOME PATCHY FOG LATE TONIGHT...MAINLY ACROSS THE WESTERN
HALF OF THE STATE...WHERE PRES GRADIENT BECOMES WEAKEST.
LG SCALE SUBSIDENCE WILL OVERSPREAD PA ON SATURDAY IN WAKE OF
DEPARTING SHORTWAVE. SFC HIGH PRES BUILDING ACROSS THE STATE
SHOULD PROVIDE ABUNDANT SUNSHINE...LGT WINDS AND MUCH LOWER
HUMIDITY THAN RECENT DAYS. MDL 800MB TEMPS NR 10C SHOULD TRANSLATE
TO HIGH TEMPS FROM THE U70S OVR THE ALLEGHENY MTNS...TO THE M80S
ACROSS THE SUSQ VALLEY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A COOL NIGHT APPEARS IN STORE FOR THE REGION SAT NIGHT WHEN HIGH
PRES PASSES DIRECTLY OVERHEAD. COMBINATION OF DRY AIR...MCLEAR SKY
AND A CALM WIND SHOULD RESULT IN READINGS IN THE 40S ACROSS THE
ALLEGHENIES SAT NIGHT.
AS HIGH PRES PASSES OFF THE E COAST...RETURN SW FLOW WILL BRING A
SLIGHT INCREASE IN WARMTH AND HUMIDITY ON SUNDAY. SOME INCREASE IN
MID LVL CLOUDINESS IS ALSO POSSIBLE DURING THE AFTN...THE RESULT OF
WAA IN ADVANCE OF APPROACHING COLD FRONT.
ALL MED RANGE GUIDANCE INDICATING A DEEP TROUGH DEVELOPS OVR THE
NORTHEAST CONUS NEXT WEEK. AHEAD OF THIS SYSTEM...A POTENT COLD
FRONT SHOULD CROSS THE AREA SUN NIGHT OR MONDAY...ACCOMPANIED BY
THE CHC OF SHRA/TSRA. AFTER THAT...THE REST OF THE WEEK SHOULD
FEATURE COOL AND MAINLY DRY WX. STEEP LOWER TROPOSPHERIC LAPSE
RATES...ASSOC WITH POOL OF ANOMALOUSLY COLD AIR ALOFT...WILL BE
FAVORABLE FOR DIURNALLY-DRIVEN SCT AFTN/EVENING -SHRA ACROSS THE
N MTNS...CLOSEST TO CLOSED LOW CENTER.
AFTER A FEW DAYS OF COOL WX...MODERATING CONDS LIKELY FOR LATER
NEXT WEEK AS THE DEEP UPPER TROUGH SLOWLY LIFTS OUT.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL PUSH ACROSS PENNSYLVANIA THIS AFTERNOON AND EARLY
THIS EVENING...FOLLOWED BY HIGH PRESSURE OVER THE WEEKEND.
AT 16Z...CONDITIONS RANGED FROM MVFR TO VFR IN SCATTERED SHOWERS
ACROSS CENTRAL PENN...WITH AREAS OF 5-6SM HZ ACROSS THE SUSQ VALLEY.
SFC COLD FRONT EXTENDED FROM NEAR KELZ TO KDUJ AND KPIT...AND WILL
BE ACCOMPANIED BY INCREASING COVERAGE OF MDT SHRA AND SCATTERED TSRA
ACROSS THE SERN HALF OF PENN THIS AFTERNOON.
TSTMS MOST LIKELY IN CENTRAL MTNS/MID SUSQ VALLEY BETWEEN 16-21Z...
THEN ACROSS THE LOWER SUSQ VALLEY AND ERN MTNS BETWEEN 19-23Z.
THESE WILL BRING LOCAL RESTRICTIONS...AND SOME STORMS MAY BECOME
STRONG TO POTENTIALLY SVR WITH LOCALIZED GUSTY WINDS AND HAIL IN THE
EAST AS AFTERNOON PROGRESSES.
AFTER 00Z EXPECT FRONT TO CLEAR THE CWA...WITH CONVECTION QUICKLY
DIMINISHING IN THE SE. RAINFALL...ALONG WITH LIGHT NORTHERLY
FLOW...MAY BRING FOR LOW STRATOCU AND FOG/MIST LATE FRI NIGHT INTO
EARLY SATURDAY.
OUTLOOK...
SAT...MAINLY VFR.
SUN...MAINLY VFR. ISOLD TSTMS WITH LOCAL RESTRICTIONS POSS.
MON AND TUE...MVFR CIGS POSS IN SHOWERS/SCT TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/GARTNER
AVIATION...LAMBERT/RXR
Hazardous weather outlook, Jun 22, 4:58 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
558 AM EDT FRI JUN 22 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-231000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-
558 AM EDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ057>059-063>066-231000-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
558 AM EDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL PUSH THROUGH THE AREA THIS AFTERNOON...ACCOMPANIED
BY SCATTERED THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 11:43 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1243 PM EDT FRI JUN 22 2012
PAZ045-046-049-221745-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-UNION PA-
1243 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...SOUTH CENTRAL
LYCOMING AND SOUTHEASTERN CLINTON COUNTIES...
AT 1241 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOGANTON...MOVING
EAST NORTHEAST AT 20 MPH.
BRIEF WIND GUSTS BETWEEN 30 AND 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
COLLOMSVILLE...ELIMSPORT AND ALLENWOOD.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 177 AND 210...I-180 BETWEEN MILE MARKERS 20
AND 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.
LAT...LON 4130 7689 4116 7687 4114 7690 4112 7690
4108 7686 4100 7687 4099 7720 4104 7715
4099 7732 4099 7741 4103 7746 4114 7742
FORECASTER: LAMBERTSpecial weather statement, Jun 22, 12:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT FRI JUN 22 2012
PAZ019-041-042-046-049-051>053-221815-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-
SOUTHERN CENTRE PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-
116 PM EDT FRI JUN 22 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST PORTIONS OF
EASTERN CENTRE...MONTOUR...NORTHERN COLUMBIA...NORTHERN
NORTHUMBERLAND...SOUTHEASTERN LYCOMING...SOUTHERN SULLIVAN AND UNION
COUNTIES THROUGH 215 PM EDT...
AT 111 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PICTURE ROCKS TO SPRUCE RUN RESERVOIR TO LAURELTON CENTER...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND UP TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT LAURELTON
CENTER...ALLENWOOD...PICTURE ROCKS...AND MUNCY...EAGLES
MERE...HUGHESVILLE...MIFFLINBURG...AND FOREST HILL...LAPORTE AND
LAIRDSVILLE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 195 AND 234...I-180 BETWEEN MILE MARKERS 1
AND 26.
LAT...LON 4131 7631 4121 7632 4116 7628 4090 7661
4089 7702 4089 7736 4103 7720 4105 7714
4107 7715 4143 7681 4148 7624
FORECASTER: LAMBERTThunderstorm Wind, Union
- When
- June 22, 12:30 PM EST
- Where
- Union County, 1.48 mi NNE of Linntown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.990, -76.890
Thunderstorm winds estimated near 60 mph knocked down trees in Kelly Township just north of Lewisburg.
Thunderstorm Wind, Montour
- When
- June 22, 1:10 PM EST
- Where
- Montour County, 0.87 mi SW of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -76.610
Thunderstorm winds estimated near 60 mph knocked down trees and caused minor structural damage to a few houses in Danville.
Flash Flood, Dauphin
- When
- June 22, 8:16 PM EST to 10:25 PM EST
- Where
- Dauphin County, 3.05 mi S of Middletown to 0.54 mi ESE of Middletown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.156, -76.714
Heavy thunderstorm rains produced localized flash flooding in the Middletown area. A police vehicle was trapped in flooded waters below an underpass. Minor flooding persisted into the late evening across southeastern Dauphin County near the Lancaster County line, where radar estimated rainfall was between 3-4 inches in four hours between 7 and 11 pm EDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, June 22, 2012$730,000 · EF2 · 4 events
- Hail and Damaging Winds in New Jersey, June 22, 20121 injured · $547,000 · 1.75 in hail · 30 events
- Hail and Damaging Wind in Wyoming, June 22, 2012$640,000 · 2.75 in hail · 6 events
- Hail and High Wind in Nebraska, June 22 to 23, 20121 injured · $305,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, June 22, 2012$111,000 · 1 in hail · 36 events
- Flood and Hail in Connecticut, June 22, 2012$145,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Nebraska, June 22, 2012$186,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 22 to 30, 2012$39,000 · 1 in hail · 30 events
- Damaging Wind and Lightning Strikes in Massachusetts, June 22, 20121 injured · $65,000 · 4 events
- Hail and Damaging Wind in Delaware, June 22, 2012$100,000 · 54 kt wind · 3 events
- Flash Flooding in New Jersey, June 22, 2012$100,000 · 2 events
- Flash Flood and Hail in Rhode Island, June 22, 2012$85,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378964, 378963, 378961.